The manufacturer of mefloquine (Larium®) has written to healthcare professionals with an update on the risk of neuropsychiatric adverse reactions associated with use of this medication.
Mefloquine has been known to potentially cause neuropsychiatric adverse reactions such as abnormal dreams, insomnia, anxiety and depression for some time. Less frequently hallucinations, psychosis, suicide and suicidal thoughts have been reported. Due to the long half-life of mefloquine, such reactions may persist for several months after discontinuation of treatment.
This letter emphasises the importance of promptly stopping treatment in any patient with signs of neuropsychiatric reactions. It is also recommended that patients are advised about the type of symptoms they might experience that are associated with neuropsychiatric reactions and to stop taking the medication immediately and seek medical advice should they arise. To aid this, the letter includes some Patient Alert Cards and a contraindication check list to use before prescribing.
Action: Clinicians should already be aware of the neuropsychiatric reactions associated with mefloquine use. The prescribing aids included with this letter may prove useful in ensuring safer use of mefloquine.
|« NICE Guidance - October 2013||SMC Update - November 2013 »|